Idaho, 2018

Heavy Snow in Idaho, February 19, 2018

February 19, 2018 · NWS PIH · 1 event in 1 county or zone

A narrow snow band brought heavy snowfall in the Pocatello area during the evening of February 19th. 3 to 6 inches of snow fell in the Chubbuck and Pocatello area in a 3 hour period from 8 pm through 11 pm.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

A narrow snow band brought heavy snowfall in the Pocatello area during the evening of February 19th. 3 to 6 inches of snow fell in the Chubbuck and Pocatello area in a 3 hour period from 8 pm through 11 pm. Several slideoffs were reported on interstate 15 in Pocatello in this time period.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Feb 19, 1:33 PM MST, 6 hours 27 minutes earlier.

Area forecast discussion, Feb 19, 1:33 PM MST, 6 hours 27 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
133 PM MST Mon Feb 19 2018

.SHORT TERM...Tonight through Thu afternoon. Arctic air under
northerly flow behind the front will penetrate as far south as
Burley tonight, bringing overnight low temperatures to positive
single digits or even colder the farther north in the Snake River
plain you are. Coupled with a light to moderate wind, effective
chill temperatures will range from minus 20 to minus 35 over
nearly all of Clark County and a solid portion of Fremont County.
So have issued a Wind Chill Warning for Zone 19. Farther to the
south and west, even the eastern Magic Valley will see effective
Chill Temperatures of fifteen below zero. On top of that, the
HRRR, the GFS, and the NAM have all been consistently forecast the
leading edge of the arctic air to act as one side of a convergence
zone, as it advances down the valley. Snow is expected to amount
to widespread 0.5 to 2.0 inches, with more intense snowfall but in
a limited area in the Cold Water to American Falls area, including
the north end of the Rockland Valley, of 3 to 5 inches. Have
issued a Winter Weather Advisory to cover that. The convergence
band of snow should be all wrapped up by morning, which leaves
some weak troughing moving through the mean northwest flow. Expect
only light snowfall mainly along the border with Montana, although
sometimes all of the central Idaho mountains will be affected. Do
not see anything more than light snow, which for the mountains is
up to 6 inches in 24 hours. The most likely period for this
incident is Wed and Wed night. With the cloud cover Wed night, the
chilly air will modify some, with temperatures in the lower Snake
River plain staying in the teens, and positive single digits for
places like Idaho Falls. The wind should be considerably less, so
at this time do not see a repeat of a Wind Chill Warning for Tue
night.  Messick

.LONG TERM...Friday through next Monday. A deepening area of low
pressure over the West will keep some snow in the forecast early on
Friday, but drier air works in during that. There could be some
light snow/flurries remain in the eastern highlands and also between
Stanley and Challis. The next storm slides through later Saturday
and Sunday. This one looks breezy with some snow possible especially
in the mountains. The ECWMF and GFS have their often typical battle
with one another (One is wetter than the other) especially across
the Snake Plain. The trend is there though for a higher chance of
mainly snow (could be a mix at lowest elevations) so we kept pushing
those percentages higher. With the wind/snow combo, we could see
blowing and drifting become an issue especially over high passes and
into the backcountry. The next storm will already taking shape
across the Canadian Rockies southwest along the West Coast by
Monday. There will be some moisture ahead of it, enough for clouds
obviously and some light rain and/or snow across eastern Idaho.
Temperatures will continue a steady climb into the weekend. We'll
eventually see some places pushing into the mid, maybe upper, 30s.
That is actually at/just below average for this part of February.
Keyes

&&

.AVIATION...A couple of concerns through this evening. One is light
snow continuing across the eastern highlands, producing light snow
and low clouds at KDIJ. What snow that's there now should end by
late evening, but expect the low clouds to remain and in fact lower
a bit after the snow ends. Expect MVFR/IFR weather during the
period. The other is developing showers around KSUN that are moving
into the Snake Plain, toward KBYI and KPIH. The showers around KSUN
should end also later this evening, becoming VCSH. If showers
directly impact the airport, look for rapid drops into IFR
conditions due to heavier snow/graupel. There could also be
localized erratic winds. The biggest impacts will be at or in
between at least KPIH and KBYI. A convergence band of snow will
develop, the question is where. The area of convergence has been
wavering back and forth between both airports. With the fact the
higher resolution models haven't quite figured out what's going to
happen, these TAFs have a question mark or two attached to them. We
did drop ceilings down to IFR and included at the very least VCSH.
The consensus was to add IFR/LIFR conditions at KPIH as there is a
hint the band actually will shift far enough east to affect the
airport. Again, this is definitely NOT a high confidence scenario
and we will likely have to make a change (or even more) to the TAFs
as this develops. KIDA could see a couple of showers, being on the
northern of showers moving off the central mountains. They should be
VFR overnight. For Tuesday, the potential of that band of snow
hanging around will keep the potential for VCSH or -SN in the
forecast at KBYI and KPIH early on. The band should move northeast
away from KBYI mid morning and KPIH around Noon. However, that means
the band will eventually impact KIDA and KDIJ. Expect MVFR/IFR
ceilings and visibility with this. KSUN should see scattered to
broken clouds flirting with MVFR throughout the day with VCSH as
most showers will be over surrounding terrain. Keyes

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from 6 PM this evening to 5 AM MST
Tuesday for IDZ017-021-022.

Wind Chill Warning from 6 PM this evening to 10 AM MST Tuesday
for IDZ019.

&&

In the hours before

Local storm report, Feb 19, 2:21 PM MST, 5 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
221 PM MST MON FEB 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 PM     HEAVY SNOW       6 SW ATLANTA            43.75N 115.23W
02/18/2018  E14.9 INCH       ELMORE             ID   MESONET

            ATLANTA SUMMIT SNOTEL 7580 MSL. 36-HOUR TOTAL.

1100 PM     HEAVY SNOW       16 NW STANLEY           44.30N 115.23W
02/18/2018  E14.1 INCH       BOISE              ID   MESONET

            BANNER SUMMIT SNOTEL 7040 MSL. 36-HOUR TOTAL.

1100 PM     SNOW             33 WNW ARCO             43.75N 113.93W
02/18/2018  E3.6 INCH        CUSTER             ID   MESONET

            BEAR CANYON SNOTEL 7903 MSL. 36-HOUR TOTAL.

1100 PM     HEAVY SNOW       16 NE ISLAND PARK       44.50N 111.13W
02/18/2018  E29.7 INCH       GALLATIN           MT   MESONET

            BLACK BEAR SNOTEL 8150 MSL. 36-HOUR TOTAL.

1100 PM     HEAVY SNOW       30 SW BURLEY            42.17N 114.20W
02/18/2018  E7.1 INCH        CASSIA             ID   MESONET

            BOSTETTER R.S. SNOTEL 7503 MSL. 36-HOUR TOTAL.

1100 PM     SNOW             12 NNW KETCHUM          43.77N 114.42W
02/18/2018  E4.5 INCH        BLAINE             ID   MESONET

            CHOCOLATE GULCH SNOTEL 6440 MSL. 36-HOUR TOTAL.

1100 PM     HEAVY SNOW       16 WSW KETCHUM          43.60N 114.67W
02/18/2018  E14.6 INCH       BLAINE             ID   MESONET

            DOLLARHIDE SUMMIT SNOTEL 8421 MSL. 36-HOUR TOTAL.

1100 PM     HEAVY SNOW       20 NE PRESTON           42.37N 111.57W
02/18/2018  E13.3 INCH       FRANKLIN           ID   MESONET

            EMIGRANT SUMMIT SNOTEL 7390 MSL. 36-HOUR TOTAL.

1100 PM     SNOW             20 ENE HAILEY           43.62N 113.93W
02/18/2018  E1.9 INCH        BLAINE             ID   MESONET

            GARFIELD R.S. SNOTEL 6560 MSL. 36-HOUR TOTAL.

1100 PM     HEAVY SNOW       4 SW GARDEN CITY        41.92N 111.47W
02/18/2018  E17.1 INCH       CACHE              UT   MESONET

            GARDEN CITY SUMMIT SNOTEL 7600 MSL. 36-HOUR TOTAL.

1100 PM     HEAVY SNOW       17 SE ALMO              41.92N 113.42W
02/18/2018  E7.0 INCH        BOX ELDER          UT   MESONET

            GEORGE CREEK SNOTEL 8994 MSL. 36-HOUR TOTAL.

1100 PM     HEAVY SNOW       20 NW KETCHUM           43.88N 114.67W
02/18/2018  E7.2 INCH        BLAINE             ID   MESONET

            GALENA SNOTEL 7440 MSL. 36-HOUR TOTAL.

1100 PM     HEAVY SNOW       22 NW KETCHUM           43.87N 114.72W
02/18/2018  E8.2 INCH        BLAINE             ID   MESONET

            GALENA SUMMIT SNOTEL 8782 MSL. 36-HOUR TOTAL.

1100 PM     HEAVY SNOW       32 NNE DRIGGS           44.13N 110.83W
02/18/2018  E14.4 INCH       TETON              WY   MESONET

            GRASSY LAKE SNOTEL 7265 MSL. 36-HOUR TOTAL.

1100 PM     HEAVY SNOW       30 NNW ARCO             44.02N 113.47W
02/18/2018  E10.5 INCH       CUSTER             ID   MESONET

            HILTS CREEK SNOTEL 8001 MSL. 36-HOUR TOTAL.

1100 PM     HEAVY SNOW       18 SE BURLEY            42.32N 113.62W
02/18/2018  E15.9 INCH       CASSIA             ID   MESONET

            HOWELL CANYON SNOTEL 7982 MSL. 36-HOUR TOTAL.

1100 PM     HEAVY SNOW       11 ENE HAILEY           43.72N 114.17W
02/18/2018  E7.4 INCH        BLAINE             ID   MESONET

            HYNDMAN SNOTEL 7440 MSL. 36-HOUR TOTAL.

1100 PM     HEAVY SNOW       11 W GARDEN CITY        41.97N 111.60W
02/18/2018  E16.0 INCH       CACHE              UT   MESONET

            KLONDIKE NARROWS SNOTEL 7400 MSL. 36-HOUR TOTAL.

1100 PM     HEAVY SNOW       10 NW KETCHUM           43.82N 114.27W
02/18/2018  E9.4 INCH        BLAINE             ID   MESONET

            LOST WOOD DIVIDE SNOTEL 7903 MSL. 36-HOUR TOTAL.

1100 PM     HEAVY SNOW       37 NE MACKAY            44.43N 113.32W
02/18/2018  E8.2 INCH        LEMHI              ID   MESONET

            MEADOW LAKE SNOTEL 9150 MSL. 36-HOUR TOTAL.

1100 PM     HEAVY SNOW       30 WSW BURLEY           42.18N 114.28W
02/18/2018  E6.9 INCH        TWIN FALLS         ID   MESONET

            MAGIC MOUNTAIN SNOTEL 6833 MSL. 36-HOUR TOTAL.

1100 PM     HEAVY SNOW       28 NE STANLEY           44.47N 114.48W
02/18/2018  E20.7 INCH       CUSTER             ID   MESONET

            MILL CREEK SUMMIT SNOTEL 8870 MSL. 36-HOUR TOTAL.

1100 PM     SNOW             32 NE MACKAY            44.42N 113.40W
02/18/2018  E4.4 INCH        LEMHI              ID   MESONET

            MOONSHINE SNOTEL 7440 MSL. 36-HOUR TOTAL.

1100 PM     HEAVY SNOW       6 S WEST YELLOWSTONE    44.58N 111.12W
02/18/2018  E24.0 INCH       GALLATIN           MT   MESONET

            MADISON PLATEAU SNOTEL 7750 MSL. 36-HOUR TOTAL.

1100 PM     HEAVY SNOW       24 N CHALLIS            44.85N 114.27W
02/18/2018  E10.6 INCH       LEMHI              ID   MESONET

            MORGAN CREEK SNOTEL 7600 MSL. 36-HOUR TOTAL.

1100 PM     HEAVY SNOW       17 SE DRIGGS            43.52N 110.92W
02/18/2018  E14.8 INCH       TETON              WY   MESONET

            PHILIPS BENCH SNOTEL 8200 MSL. 36-HOUR TOTAL.

1100 PM     HEAVY SNOW       10 SSE LAVA HOT SPRINGS 42.52N 111.95W
02/18/2018  E8.6 INCH        BANNOCK            ID   MESONET

            SEDWICK PEAK SNOTEL 7897 MSL. 36-HOUR TOTAL.

1100 PM     HEAVY SNOW       14 N MONTPELIER         42.57N 111.30W
02/18/2018  E13.8 INCH       BEAR LAKE          ID   MESONET

            SLUG CREEK DIVIDE SNOTEL 7225 MSL. 36-HOUR TOTAL.

1100 PM     SNOW             17 SW MACKAY            43.73N 113.83W
02/18/2018  E5.7 INCH        CUSTER             ID   MESONET

            SMILEY MOUNTAIN SNOTEL 9520 MSL. 36-HOUR TOTAL.

1100 PM     HEAVY SNOW       2 NE WAYAN              42.95N 111.37W
02/18/2018  E6.3 INCH        CARIBOU            ID   MESONET

            SOMSEN RANCH SNOTEL 6801 MSL. 36-HOUR TOTAL.

1100 PM     HEAVY SNOW       32 E BLACKFOOT          43.22N 111.68W
02/18/2018  E6.9 INCH        BINGHAM            ID   MESONET

            SHEEP MOUNTAIN SNOTEL 6571 MSL. 36-HOUR TOTAL.

1100 PM     SNOW             50 NW ARCO              43.87N 114.22W
02/18/2018  E4.2 INCH        CUSTER             ID   MESONET

            STICKNEY MILL SNOTEL 7431 MSL. 36-HOUR TOTAL.

1100 PM     SNOW             21 ENE HAILEY           43.63N 113.97W
02/18/2018  E4.0 INCH        BLAINE             ID   MESONET

            SWEDE PEAK SNOTEL 7641 MSL. 36-HOUR TOTAL.

1100 PM     HEAVY SNOW       22 NW KETCHUM           43.80N 114.85W
02/18/2018  E15.7 INCH       BLAINE             ID   MESONET

            VIENNA MINE SNOTEL 8963 MSL. 36-HOUR TOTAL.

1100 PM     SNOW             7 S POCATELLO           42.75N 112.48W
02/18/2018  E4.9 INCH        BANNOCK            ID   MESONET

            WILDHORSE DIVIDE SNOTEL 6490 MSL. 36-HOUR TOTAL.

1100 PM     HEAVY SNOW       4 SW WEST YELLOWSTONE   44.62N 111.15W
02/18/2018  E12.9 INCH       GALLATIN           MT   MESONET

            WHISKEY CREEK SNOTEL 6800 MSL. 36-HOUR TOTAL.

1100 PM     HEAVY SNOW       8 NW ISLAND PARK        44.53N 111.42W
02/18/2018  E15.4 INCH       FREMONT            ID   MESONET

            WHITE ELEPHANT SNOTEL 7713 MSL. 36-HOUR TOTAL.

&&

JKEYES
Local storm report, Feb 19, 2:47 PM MST, 5 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE POCATELLO ID
247 PM MST MON FEB 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     SNOW             STANLEY COOP            44.22N 114.93W
02/18/2018  M4.5 INCH        CUSTER             ID   CO-OP OBSERVER

            CO-OP OBSERVER STATION STAI1, STANLEY COOP.
            THE DURATION OF THE SNOW EVENT WAS 24 HOURS.

0800 AM     SNOW             2 E NITER               42.50N 111.68W
02/18/2018  M2.0 INCH        CARIBOU            ID   COCORAHS

            COCORAHS STATION ID-CR-2, 2 E NITER. THE
            DURATION OF THE SNOW EVENT WAS 24 HOURS.

0927 AM     SNOW             BURLEY                  42.54N 113.79W
02/18/2018  M3.9 INCH        CASSIA             ID   PUBLIC

            REPORTED VIA FACEBOOK.

1019 AM     SNOW             7 NW INKOM              42.87N 112.33W
02/18/2018  M2.0 INCH        BANNOCK            ID   PUBLIC

            REPORTED VIA FACEBOOK.

1254 PM     SNOW             4 ESE SODA SPRINGS      42.64N 111.50W
02/18/2018  E5.0 INCH        CARIBOU            ID   PUBLIC

            AT 6000FT ELEVATION. REPORTED VIA FACEBOOK.

0613 PM     SNOW             SW MONTPELIER           42.32N 111.31W
02/18/2018  M6.0 INCH        BEAR LAKE          ID   TRAINED SPOTTER

            STORM TOTAL OF 6 INCHES OF SNOW...STILL
            SNOW.

0700 AM     SNOW             SODA SPRINGS            42.66N 111.59W
02/19/2018  M1.5 INCH        CARIBOU            ID   COCORAHS

            COCORAHS STATION ID-CR-1, SODA SPRINGS. THE
            DURATION OF THE SNOW EVENT WAS 24 HOURS.

0700 AM     SNOW             LIFTON PUMPING STATION  42.12N 111.31W
02/19/2018  M8.0 INCH        BEAR LAKE          ID   CO-OP OBSERVER

            CO-OP OBSERVER STATION LFTI1, LIFTON PUMPING
            STATION. THE DURATION OF THE SNOW EVENT WAS
            24 HOURS.

0800 AM     SNOW             BERN                    42.34N 111.39W
02/19/2018  M8.0 INCH        BEAR LAKE          ID   CO-OP OBSERVER

            CO-OP OBSERVER STATION BERI1, BERN. THE
            DURATION OF THE SNOW EVENT WAS 24 HOURS.

0800 AM     SNOW             2 E NITER               42.50N 111.68W
02/19/2018  M2.0 INCH        CARIBOU            ID   COCORAHS

            COCORAHS STATION ID-CR-2, 2 E NITER. THE
            DURATION OF THE SNOW EVENT WAS 24 HOURS.

&&
Special weather statement, Feb 19, 3:39 PM MST, 4 hours 21 minutes before
Special Weather Statement
National Weather Service Pocatello ID
339 PM MST MON FEB 19 2018

IDZ017-192330-
Eastern Magic Valley ID-
339 PM MST MON FEB 19 2018

...SPECIAL WEATHER STATEMENT...

At 337 PM MST, Doppler radar was tracking thunderstorms and snow
showers near Richfield or 15 miles east of Shoshone, moving east at
15 mph. Occasional lightning has been observed.

Winds in excess of 30 mph will be possible with these storm cells.

Locations impacted include...
Richfield, Minidoka, Kimama and Laidlaw Corrals Airport.

LAT...LON 4321 11342 4270 11339 4284 11422 4308 11425
TIME...MOT...LOC 2237Z 268DEG 11KT 4297 11410

RS
Special weather statement, Feb 19, 4:49 PM MST, 3 hours 11 minutes before
Special Weather Statement
National Weather Service Pocatello ID
449 PM MST MON FEB 19 2018

IDZ017-021-022-200045-
South Central Highlands ID-Lower Snake River Plain ID-
Eastern Magic Valley ID-
449 PM MST MON FEB 19 2018

...SPECIAL WEATHER STATEMENT...

At 443 PM MST, a band of snow showers is developing from near
Richfield to Raft River and progressing slowly eastward at 15 mph.
The road surface on Interstate 86 through Raft River, Cold Water and
Neeley may become slick and visibility may drop suddenly to less
than 1 mile. Use extreme caution if traveling on area roads.

Locations impacted include...
Rupert, Neeley, Lake Walcott, Richfield, Rockland, Minidoka, Cold
Water Rest Area, Acequia, Yale Rest Area, Massacre Rocks, Bear Trap
Airport, Kimama, Pilar Butte, Laidlaw Corrals Airport, Sublett
Reservoir, Interstate 84 And 86 Junction and Roy.

LAT...LON 4305 11451 4319 11385 4294 11300 4227 11254
      4221 11287
TIME...MOT...LOC 2343Z 180DEG 0KT 4295 11409 4234 11289

RS
Special weather statement, Feb 19, 6:32 PM MST, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Pocatello ID
632 PM MST MON FEB 19 2018

IDZ017-021>023-200300-
Caribou Highlands ID-South Central Highlands ID-
Lower Snake River Plain ID-Eastern Magic Valley ID-
632 PM MST MON FEB 19 2018

...SPECIAL WEATHER STATEMENT...

At 626 PM MST, National Weather Service radar indicates 3 bands of
snow showers, one near Raft River sliding slowly southeast, the
second band is moving east into Neeley and American Falls, and the
third band is drifting southward from near Atomic City. Snow has
begun in Sterling. These conditions may favor 1 or 2 inches of snow
on I-86 over the next 2 hours. Drive with extreme caution if
traveling on Interstate 86 between Raft River and American
Falls.

Locations impacted include...
American Falls, Neeley, American Falls Reservoir, Lake Walcott,
Aberdeen, Rockland, Cold Water Rest Area, Fort Hall Bannock Peak,
Springfield, Fort Hall Bannock Creek Lodge, Pocatello Airport,
Sterling, Massacre Rocks, Bear Trap Airport and Pilar Butte.

LAT...LON 4319 11268 4268 11247 4252 11286 4251 11336
      4312 11341
TIME...MOT...LOC 0126Z 180DEG 0KT 4286 11293

RS
Local storm report, Feb 19, 6:47 PM MST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
647 PM MST MON FEB 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0643 PM     SNOW             14 SW NEELEY            42.59N 113.07W
02/19/2018  E1.0 INCH        CASSIA             ID   DEPT OF HIGHWAYS

            IDAHO TRANSPORTATION DEPARTMENT ESTIMATES 1 INCH OF SNOW
            ON INTERSTATE 86 NEAR THE REST AREA AT COLD WATER.

&&

RSURVICK

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, Lower Snake River Plain

When
February 19, 8:00 PM MST to 11:00 PM MST
Where
Lower Snake River Plain forecast zone
Reported by
NWS Employee

A narrow snow band brought heavy snowfall in the Pocatello area during the evening of February 19th. 3 to 6 inches of snow fell in the Chubbuck and Pocatello area in a 3 hour period from 8 pm through 11 pm. Several slide offs were reported on interstate 15 in Pocatello in this time period.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2018Every state in 2018This day in weather historyWarnings in Idaho, February 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 742239.